See What HealthDay Can Do For You
Contact Us

Gastro, Antipsychotic Meds Linked to Cardiac Death

European study finds they interfere with heart rhythm

WEDNESDAY, May 11, 2005 (HealthDay News) -- Certain gastrointestinal and anti-psychotic drugs that interfere with the heart's electrical activity are associated with a three-fold increased risk of sudden cardiac death, researchers report.

Even though these drugs -- which include domeridone, Haldol, and Thorazine -- may increase the risk of sudden cardiac death, the researchers urged caution in response to the study's findings.

"These drugs are vital treatments for serious conditions in many cases, so it is essential that patients should not stop taking them on their own initiative. If they are concerned they should talk to their doctor," study senior author Dr. Bruno Stricker, of the Erasmus Medical Center in Rotterdam, the Netherlands, said in a prepared statement.

His team's study appears in the May 11 issue of the European Heart Journal.

The researchers examined 775 cases of sudden cardiac death, using more than 6,000 other patients as matched controls. They concluded that the gastrointestinal drugs cisapride (Propulsid) and domeridone and the anti-psychotic drugs chlorpromazine (Thorazine), haloperidol (Haldol) and pimozide (Orap) were responsible for about 320 sudden cardiac deaths in the Netherlands each year.

By extrapolation, that means the drugs could be responsible for about 15,000 deaths in Europe and the United States each year, according to the study.

These drugs prolong the QTc interval in the heart -- the duration of electrical activity controlling contraction of heart muscle cells. Drugs that prolong the QTc interval can cause life-threatening arrhythmias, the researchers said.

One of the drugs, cisapride, has been unavailable to American consumers since August 2000, after maker Janssen Pharmaceuticals pulled it from drugstore shelves following reports linking use of the drug to dangerous cardiac arrhythmias, some fatal.

The greatest risk was for people using higher daily doses of the drugs, the Dutch scientists said. Risk also tended to be higher for women and older people.

More information

The Heart Rhythm Society has more about sudden cardiac death.

SOURCE: European Heart Journal, news release, May 10, 2005
Consumer News

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.